Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Burlington, VT

August 3, 2017Clinton County, New York

NWS Burlington, VT issued this special weather statement at Aug 3, 2017, 1:23 PM EDT for Clinton County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 1:23 PM EDT (17:23 UTC)
Expired
Aug 3, 2017, 2:15 PM EDT
In force
52 min
Issued by
NWS Burlington, VT

County Clinton County, NY

The radar

The Burlington radar (KCXX), 64 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS81 KBTV 031723
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
123 PM EDT THU AUG 3 2017

NYZ031-031815-
Western Clinton-
123 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON COUNTY...

At 122 PM EDT, a strong thunderstorm was located over Merrill, moving
northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Merrill, Lyon Mountain, Ellenburg Mountain, Chazy Lake and Standish. 

This storm may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 4490 7379 4474 7369 4468 7396 4471 7397
      4471 7398 4472 7399 4479 7400
TIME...MOT...LOC 1722Z 238DEG 9KT 4475 7393 

$$
RDeal

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:47 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 3, 10:47 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1047 AM EDT Thu Aug 3 2017

.SYNOPSIS...
Scattered showers and thunderstorms are expected this afternoon and
again on Friday afternoon and evening...as a warm and humid air mass
prevails across the North Country. A few of the stronger storms
will be capable of gusty winds...small hail...and localized
heavy downpours. Given the very slow movement of storms...the
threat for isolated flash flooding will need to be watched
closely. Cooler and drier weather returns by the second half of
the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1047 AM EDT Thursday...Going forecast in good shape and
no big changes needed at this time. Only change was to use areal
coverage for convection versus uncertainty term. Morning
composite analysis still favorable for isolated to scattered
pulse storms developing as flow aloft remains week...but
sufficient instability develops with highs in the 80s and dew
points in the lower to mid 60s. 850-500 millibar lapse rates are
approaching dry adiabatic this afternoon and supports the idea
of sufficient instability developing. Convection will be
primarily terrain driven...but some of the data indicates there
may be a weak surface boundary over northeast New York and
northwest Vermont that could focus convection this afternoon.
Plus this area is closer to slightly stronger flow which exists
across southeast Ontario/southwest Quebec. Enhanced wording for
gusty winds...small hail...and heavy downpours already in the
forecast and makes sense to continue.

Previous Discussion...
A very active period of weather is expected with daily chances
for showers and thunderstorms. Water vapor shows deep southwest
flow across the ne conus with weak embedded 5h vort over
northern Ohio/eastern Great Lakes early this morning. This
energy aloft is progged to be across northern NY by 18z...while
a weak surface boundary drops toward the international border.
These ingredients combined with enhanced ribbon of 850 to 500mb
rh...will interact with sfc based cape values between 1500 and
2000 j/kg to produce scattered showers/storms this aftn.
Vertical wind profile is very weak with 500mb winds btwn 10 to
15 knots...so looking at classic pulse environment with moderate
instability and weak shear. Our synoptic scale lift and
moisture is better today than yesterday...so expecting greater
areal coverage of convection with isolated svr potential with
the stronger updrafts. Given equilibrium levels up to 40,000
feet and large cape profiles...thinking updrafts will be
sufficient enough for precip loading in the column to produce
isolated downburst capable of damaging wind gusts and 1 inch
diameter hail. Given this potential have gone ahead and mention
small hail...gusty winds...and heavy rainfall in grids. Based on
composite reflectivity from HRRR/BTV 4km and NAM 3km...thinking
convection develops over the northern dacks by 17z and slowly
spreads toward the cpv by mid aftn. A similar type scenario
expected over the central/northern VT mountains...with storms
slowly moving east at 5 to 10 mph. Also...pws between 1.50 and
1.70...along with storm motions of 10 to 15 knots...supports the
idea of localized heavy rainfall. The potential for isolated
flash flooding with high rainfall rates up to 2 inches per hour
in the stronger convective elements will need to be watched
closely...especially northern Dacks/Green Mtns this aftn.
Progged 850mb temps btwn 14-16c support highs very similar to
yesterday...upper 70s mountains to mid/upper 80s warmest
valleys. Have trended toward the warmer mav/bc guidance.

Tonight...Areal coverage and intensity of convection should quickly
wane with the loss of daytime heating and associated instability.
Noticing weak short wave energy and ribbon of mid level
moisture...moving from southwest to northeast across our cwa btwn
04z-08z...which may produce a shower/rumble of thunder. Fog coverage
is tricky with leftover debris clouds and areas not reaching cross
over values...but better low level moisture from previous aftn
convection. Have some patchy fog in favor valley locations of the
dacks and central/eastern vt. Temps range from mid 50s slk to upper
60s btv.

Friday...mid/upper level trof across the central Great Lakes
approaches our western cwa with associated modest height falls late
in the day. This trof and increase gradient will help to increase 0
to 6 km shear parameter btwn 25 and 30 knots by 00z across the
slv...with cape values around 2000 j/kg. This
shear/instability...combined with initial 5h vort and weak pre-
frontal trof will provide enough lift for another round
showers/storms. Thinking some slightly better organization to the
convection is likely...especially northern ny zones btwn 20-00z
Friday. Have mention gusty winds/small hail again...but once again
the best upper level forcing and surface convergence arrives after
00z...so only a marginal risk for svr is anticipated. Low level
thermal profiles change very little...expect highs mainly in the
upper 70s to upper 80s depending upon location.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
As of 451 AM EDT Thursday...Friday night will see increased
influence from a slow moving upper trough over the Great Lakes
region. Strong sheer moves into the St Lawrence Valley after
00Z, almost 50 knots at 925mb, as we lose daytime instability.
Along with that, the highest PWATs will still be west and south
of the CWA. So while all the pieces may not line up for a severe
event, the potential for showers and thunderstorms does exist.
That potential continues as the slow moving front drags through
Northern New York Saturday morning and eventually into Vermont
Saturday afternoon and evening.

Overnight temps will be seasonably warm with cloud cover and
southerly flow with lows in the low to upper 60s. Saturday highs
will see the end of the seasonably warm temps with highs only in
the low to mid 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 451 AM EDT Thursday...Sunday high pressure return to the
region bringing a brief dry and cooler period before the next
system moves into the region Monday afternoon as an upper level
low will dig into the the Great Lakes region and bring an
surface low pressure system up the Saint Lawrence valley. This
should bring widespread showers and thunderstorms Monday into
Tuesday. Another break comes Wednesday as another ridge brings
dry and quiet weather again at the end of the period.

Temperatures continue to be on the cooler side with highs in the
low to mid 70s and overnight lows in the upper 40s to upper 50s.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...Any leftover fog/br will quickly burn off
by 13z this morning with minimal impact at our taf sites.
Expecting showers/storms to develop over the dacks around noon
today with potential impacts at slk and mpv. Several periods of
mvfr with local ifr in the heaviest convective elements possible
with vis btwn 1-3sm and cigs overcast around 2000 feet. Some
gusty winds possible too. Difficult to determine areal coverage
across the CPV and SLV...so have placed vcsh between 18z-22z
today. Fog/br possible tonight and will be highly depend on what
taf sites get rain this aftn. Thinking best potential for lifr
is at slk/mpv btwn 07-12z Friday. South winds 5 to 10 knots
become light and terrain driven tonight.

Outlook...

Friday: VFR. Breezy. Chance SHRA...Chance TSRA.
Friday Night: VFR. Chance SHRA...Chance TSRA with llws possible.
Saturday: VFR. Breezy. Likely SHRA...Chance TSRA.
Saturday Night: VFR. Slight Chance SHRA.
Sunday: VFR. Slight Chance SHRA.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Evenson/Taber
SHORT TERM...Verasamy
LONG TERM...Verasamy
AVIATION...Taber
Hazardous weather outlook, Aug 3, 3:27 AM EDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
327 AM EDT Thu Aug 3 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-040730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
327 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop by early this
afternoon and decrease in areal coverage around sunset. The primary
threat will be gusty winds...small hail...and localized heavy down
pours. A few stronger pulses will be capable of isolated damaging
wind gusts and 1 inch hail...along with very heavy rainfall
rates...which may cause some isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are expected on Friday aftnoon into Friday
Night with primary threat being gusty winds and heavy rainfall. A few
severe storms are possible...especially over northern New York.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 12:40 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
1240 PM EDT THU AUG 3 2017

NYZ029-030-031745-
Southeastern St. Lawrence-Southern Franklin-
1240 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN COUNTY...

At 1239 PM EDT, a strong thunderstorm was located over Tupper Lake,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saranac Lake, Tupper Lake, Adirondack Regional Airport, Piercefield,
Debar Mountain, Wawbeek, Harrietstown, Paul Smiths, Saranac Inn, Lake
Colby, Rainbow Lake, Gabriels, Lake Clear, Upper Saint Regis, St.
Regis Mountain, Gale, Upper St. Regis, Axton Landing, Coreys and
Conifer.

LAT...LON 4463 7419 4414 7409 4410 7455 4427 7464
TIME...MOT...LOC 1639Z 249DEG 9KT 4422 7451

RDeal
Special weather statement, Aug 3, 12:46 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Burlington VT
1246 PM EDT THU AUG 3 2017

VTZ003-004-031745-
Essex-Orleans-
1246 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT ORLEANS AND NORTHWESTERN ESSEX
COUNTIES...

At 1246 PM EDT, a strong thunderstorm was located over Coventry,
moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Newport City, Orleans, Derby Center, Charleston, Newport Town, Jay In
Franklin County, Orleans Village, Brownington, Albany, Coventry,
Barton, Troy, Brownington Village, Irasburg, Derby Line Village,
Westfield, Morgan, Warren Gore, Newport Center and Averys Gore.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4487 7168 4468 7242 4470 7243 4472 7242
      4473 7245 4491 7254 4501 7228 4501 7189
TIME...MOT...LOC 1646Z 246DEG 9KT 4489 7229

RDeal
Special weather statement, Aug 3, 1:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
123 PM EDT THU AUG 3 2017

NYZ031-031815-
Western Clinton-
123 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON COUNTY...

At 122 PM EDT, a strong thunderstorm was located over Merrill, moving
northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Merrill, Lyon Mountain, Ellenburg Mountain, Chazy Lake and Standish.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4490 7379 4474 7369 4468 7396 4471 7397
      4471 7398 4472 7399 4479 7400
TIME...MOT...LOC 1722Z 238DEG 9KT 4475 7393

RDeal

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:46 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle44 min
Aug 3, 12:46 PM EDTSpecial Weather StatementBTVOrleans59 min
Aug 3, 4:22 PM EDTSpecial Weather StatementBTVWindsor23 min
Aug 3, 4:27 PM EDTSpecial Weather StatementBTVChittenden48 min
Aug 3, 5:14 PM EDTSpecial Weather StatementBTVCaledonia46 min
Aug 3, 6:06 PM EDTSpecial Weather StatementBTVOrange39 min
Aug 3, 12:40 PM EDTSpecial Weather StatementBTVFranklin65 min
Aug 3, 1:46 PM EDTSpecial Weather StatementBTVClinton44 min
Aug 3, 1:53 PM EDTSpecial Weather StatementBTVClinton37 min
Aug 3, 2:20 PM EDTSpecial Weather StatementBTVFranklin25 min
Aug 3, 2:53 PM EDTSpecial Weather StatementBTVSt. Lawrence37 min
Aug 3, 3:01 PM EDTSpecial Weather StatementBTVFranklin59 min
Aug 3, 3:31 PM EDTSpecial Weather StatementBTVSt. Lawrence44 min
Aug 3, 4:19 PM EDTSpecial Weather StatementBTVFranklin41 min
Aug 3, 4:32 PM EDTFlash Flood WarningBTVFranklin, St. Lawrence4 hr
Aug 3, 4:58 PM EDTSpecial Weather StatementBTVSt. Lawrence47 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.